Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Jan 30, 2018, 3:47 AM CST for 13 counties in Kansas. It took effect at Jan 30, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2018, 3:47 AM CST (09:47 UTC)
- In effect from
- Jan 30, 2018, 12:00 PM CST
- Expired
- Jan 30, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 32 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831 WWUS83 KICT 300947 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 347 AM CST Tue Jan 30 2018 KSZ052-053-067>071-082-083-091>093-310000- /O.UPG.KICT.FW.A.0002.180130T1800Z-180131T0000Z/ /O.NEW.KICT.FW.W.0003.180130T1800Z-180131T0000Z/ Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman- Sedgwick-Harper-Sumner-Cowley- 347 AM CST Tue Jan 30 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...067...068...069...070...071...082...083...091... 092 AND 093... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts around 35 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is strongly discouraged! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
250 WWUS83 KICT 301556 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 956 AM CST Tue Jan 30 2018 KSZ094-310000- /O.EXA.KICT.FW.W.0003.180130T1800Z-180131T0000Z/ Elk- 956 AM CST Tue Jan 30 2018 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 094... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect until 6 PM CST this evening. * Extreme Grassland Fire Danger...Is expected this afternoon through early evening. * Winds...out of the south at 20 to 30 mph, with gusts to 35 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become difficult to control. Avoid outdoor burning! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ052-053-067>071-082-083-091>093-310000- /O.CON.KICT.FW.W.0003.180130T1800Z-180131T0000Z/ Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman- Sedgwick-Harper-Sumner-Cowley- 956 AM CST Tue Jan 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052... 053...067...068...069...070...071...082...083...091...092 AND 093... * Extreme Grassland Fire Danger...Is expected this afternoon through early evening. * Winds...Out of the south at 20 to 30 mph, with gusts to 35 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will likely spread rapidly and become difficult to control. Avoid outdoor burning! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
762 WWUS83 KICT 302342 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 542 PM CST Tue Jan 30 2018 KSZ052-053-067>071-082-083-091>094-310045- /O.EXP.KICT.FW.W.0003.000000T0000Z-180131T0000Z/ Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman- Sedgwick-Harper-Sumner-Cowley-Elk- 542 PM CST Tue Jan 30 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053... 067...068...069...070...071...082...083...091...092...093 AND 094... Gusty southerly winds will slowly subside as we move through the evening hours as relative humidity slowly recovers. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 30, 3:42 AM CST, 5 minutes earlier.
Area forecast discussion, Jan 30, 3:42 AM CST, 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 342 AM CST Tue Jan 30 2018 .SHORT TERM...(Today through Thursday night) Issued at 342 AM CST Tue Jan 30 2018 Forecast Headline: Fire Weather Watch being upgraded to a Red Flag Warning across all of South-Central KS as well as for Greenwood County from Noon till 6 PM CST today. Today: Intense surface cyclone that has been wound up over the Alberta & Saskatchewan border during the night is forcing elongated high pressure extending from Ontario all the way to the TX/LA Gulf Coast east across the MS Valley. The intense surface cyclone will scoot east across extreme Southern Canada and should reach Lake Winnipeg early this evening. In response, south winds will greatly increase areawide, especially in South-Central KS. It'll be much warmer with highs from ~55 to the lower 60s likely in areas along, and west, of I-135 with areas east of I-135 rebounding to 50-55. This poses an increased risk for an Extreme Grassland Fire Danger across South-Central KS. For further details please refer to the ".Fire Weather..." section. Tonight-Thu Night: As the afore-mentioned surface cyclone moves east into Ontario it will drag a weak cold front into KS that'll likely reach the I-35 corridor Wed morning. With the pronounced elongated surface high sprawled across the Western Atlantic, the occluding cyclone should begin to lift NE as it crosses the Ontario/Quebec border Wed Eve. This would cause the front to decelerate as it ventures further SE across OK & Southern MO Wed night. The front resumes its southward push on Thu as the next inverted surface ridge punches in from the Northern Plains. Thu night would be coldest period for the rest of the week but no precipitation is anticipated. .LONG TERM...(Friday through Monday) Issued at 342 AM CST Tue Jan 30 2018 Next Weekend: After dry weather Fri & Fri night due to the large surface high dropping across the MS Valley, the next shot for light snow should arrive Northern KS Sat night and spread south across the remainder of the state on Sun. The greatest concern though as the magnitude of the cold advection induced by yet another strong Canadian High that'll spread rapidly SE across the Northern Plains Sun & Sunday Night. This was commented on yesterday morning & now solutions are catching on. Was tempted to lower Sun & Sunday night's temps a few more degrees but will hold off for now. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1135 PM CST Mon Jan 29 2018 VFR will prevail although some transient mid level clouds will impact portions of central KS at times tonight. As high pressure continues to translate away from the area, breezy southerly winds will return on Tuesday. Speeds may rise into the 25 to 35 knot range at times across south central Kansas before subsiding by early evening. && .FIRE WEATHER... Issued at 342 AM CST Tue Jan 30 2018 Greatly increasing south winds that'll reach a sustained 20 to 30 mph with 35 to 40 mph gusts will cause the Grassland Fire Danger to reach extreme levels across much of South-Central KS this afternoon. A Fire Weather Watch had been issued for these areas yesterday afternoon & has been upgraded to a Red Flag Warning. While those parts of South-Central KS west of I-35/I-135 are at greatest risk for an extreme grassland fire danger, to avoid any chance for confusion all affected areas were upgraded. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 56 35 59 32 / 0 0 0 0 Hutchinson 56 33 55 30 / 0 0 0 0 Newton 54 34 55 31 / 0 0 0 0 ElDorado 53 37 58 32 / 0 0 0 0 Winfield-KWLD 55 39 61 33 / 0 0 0 0 Russell 62 31 54 28 / 0 0 0 0 Great Bend 62 32 54 29 / 0 0 0 0 Salina 56 33 54 30 / 0 0 0 0 McPherson 55 33 54 30 / 0 0 0 0 Coffeyville 52 39 63 35 / 0 0 0 0 Chanute 50 38 59 33 / 0 0 0 0 Iola 50 38 58 33 / 0 0 0 0 Parsons-KPPF 51 38 61 34 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 6 PM CST this evening for KSZ052-053-067>071-082-083-091>093. && SHORT TERM...EPS LONG TERM...EPS AVIATION...MWM FIRE WEATHER...EPS
Hazardous weather outlook, Jan 29, 4:18 PM CST, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 418 PM CST Mon Jan 29 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 418 PM CST Mon Jan 29 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The Grassland Fire danger will become elevated Tuesday afternoon. While most areas will reach the the Very High category, there are areas in South central Kansas where the Grassland Fire danger may become extreme. A fire weather watch has been issued for this concern for Tuesday afternoon. There is a chance for a light rain or rain changing to light snow Saturday night with light snow possible for late Saturday night through early Sunday. Minimal snow accumulations are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ EPS/Ketcham
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.